Neurol India Home 
 

LETTER TO EDITOR
Year : 2013  |  Volume : 61  |  Issue : 5  |  Page : 539--540

Bilateral symmetrical globus pallidus lesions following disulfiram ingestion

Bhupender Kumar Bajaj, Anand Singh 
 Department of Neurology, Post Graduate Institute of Medical Education and Research and Dr. Ram Manohar Lohia Hospital, New Delhi, India

Correspondence Address:
Bhupender Kumar Bajaj
Department of Neurology, Post Graduate Institute of Medical Education and Research and Dr. Ram Manohar Lohia Hospital, New Delhi
India




How to cite this article:
Bajaj BK, Singh A. Bilateral symmetrical globus pallidus lesions following disulfiram ingestion.Neurol India 2013;61:539-540


How to cite this URL:
Bajaj BK, Singh A. Bilateral symmetrical globus pallidus lesions following disulfiram ingestion. Neurol India [serial online] 2013 [cited 2022 Aug 13 ];61:539-540
Available from: https://www.neurologyindia.com/text.asp?2013/61/5/539/121944


Full Text

Sir,

Disulfiram is known to have central and peripheral neurotoxicity. We report a case of disulfiram encephalopathy with bilateral symmetrical globus pallidus lesions.

A 35-year-old male with history of daily alcohol intake of 250-750 mL for more than 18 years started self-medication with disulfiram. He did not stop taking alcohol while on the drug. Within few days, he became irritable and aggressive would tear his clothes, undress in front of others and wander naked. He developed tremulousness and stiffness of all extremities with short step gait. By day-7, he became incontinent and kept lying in soiled clothes without showing any concern, by day-11 he became hypophonic and bed ridden with severe bradykinesia and rigidity and by day-15 he presented with altered mental status. Metabolic profile including serum electrolytes, liver functions, blood urea, and serum creatinine was normal. Brain computed tomography showed bilateral hypodensities involving globus pallidus and subcortical white matter [Figure 1]a. Brain magnetic resonance imaging (MRI) showed T2 hyperintense and T1 hypointense lesions in bilateral globus pallidus which did not enhance with gadolinium [Figure 1]b and c and also diffuse T2 hyperintense and T1 hypointense lesions in bilateral subcortical white matter.{Figure 1}

Disulfiram is reported to be neurotoxic with and without alcohol intake. Disulfiram metabolizes into diethyldithiocarbamate and subsequently carbon disulfide. [1] Diethyldithiocarbamate impairs brain dopamine beta decarboxylase resulting in depletion of presynaptic norepinephrine and accumulation of dopamine. Carbon disulfide induces severe microangiopathy and lesions of basal ganglia particularly pallidoputamen. [2] In the acute phase, enhancement of pallidal lesions has been reported. The gadolinium enhancement disappears later due to restoration of blood brain barrier. [1],[3] Extensive signal changes in bilateral subcortical white matter observed in our patient have not been typically reported in literature. There are reports of delayed onset disulfiram-related toxicity with clinical and radiological manifestations developing as late as 30 years after disulfiram treatment. [4] Our patient did not show signal changes in substantia nigra on MRI as reported in some earlier studies. [5] There is resurgence of interest in disulfiram after its' reported value in treating cocaine and other stimulant dependence. [6] Disulfiram neurotoxicity should be considered in patients presenting with acute encephalopathy and parkinsonism. While symmetrical T2 basal ganglia hyperintensities are observed in other conditions as well [Table 1], pallidoputaminal lesions with greater involvement of globus pallidus on MRI brain indicates disulfiram toxicity in appropriate clinical setting.{Table 1}

References

1Lemoyne S, Raemakers J, Daems J, Heytens L. Delayed and prolonged coma after acute disulfiram overdose. Acta Neurol Belg 2009;109:231-4.
2Chuang WL, Huang CC, Chen CJ, Hsieh YC, Kuo HC, Shih TS. Carbon disulfide encephalopathy: Cerebral microangiopathy. Neurotoxicology 2007;28:387-93.
3Boukriche Y, Weisser I, Aubert P, Massoon C. MRI findings in a case of late onset disulfiram induced neurotoxicity. J Neurol 2000;247:714-5.
4Borrett D, Ashby P, Bilbao J, Carlen P. Reversible late onset disulfiram-induced neuropathy and encephalopathy. Ann Neurol 1985;17:396-9.
5Park JW, Chung SW, Lee SJ, Lee KS, Kim BS. Selective vulnerability of nigrostriatopallidal dopaminergic pathway after disulfiram intoxication: Two cases with clinical and magnetic resonance study. Eur J Radiol Extra 2003;46:1-5.
6Kosten TR, Wu G, Huang W, Harding MJ, Hamon SC, Lappalainen J, Nielsen DA. Pharmacogenetic randomized trial for cocaine abuse: Disulfiram and dopamine beta hydroxylase. Biol Psychiatry 2013;73:219-24.